Try it
Anaesthesia · Local anesthetic systemic toxicity
Sample itemDuring a peripheral nerve block, a patient reports metallic taste and tinnitus, then develops a seizure. What is the most appropriate immediate specific therapy in addition to airway and seizure management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Intravenous lipid emulsion
Metallic taste, tinnitus, seizures, and cardiovascular collapse can occur in local anesthetic systemic toxicity. Intravenous lipid emulsion is a key specific treatment alongside immediate resuscitation, airway management, and modified ACLS principles.
Option by option
A. Intravenous lipid emulsion (correct)
Correct. Lipid emulsion is a recognized therapy for severe LAST.
B. Oral activated charcoal
Activated charcoal is not appropriate for an acute intravascular local-anesthetic reaction.
C. Intravenous methylene blue
Methylene blue is used for selected cases of methemoglobinemia.
D. High-dose beta blocker
Beta blockade could worsen cardiovascular collapse in toxicity.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Local anesthetic systemic toxicityMinutes after a large-volume brachial plexus block with bupivacaine, a patient complains…
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?